LINKEDINCOMMENTMORE

Dear Dr. Roach: Yesterday, my 11-year-old son had his well-child visit. His doctor informed us that he needed his DTAP, hepatitis A and meningococcal vaccines. My son hates shots. During his previous set of shots, he vomited and almost passed out. This time around, he actually did pass out. What concerns me most is that when he passed out, his body stiffened and his arms reached out, while his body started to bend backward. His eyes started to roll back in his head. It was enough that the nurse giving the vaccine yelled out for help. It lasted for about 60 seconds before he woke up and asked what was going on. I’ve never seen anyone do that when passing out. I just wanted some insight into what that could have been.

J.H.

Dear J.H.: Fainting is one of the most common adverse reactions to vaccines, and it can happen to both sexes. The incidence increases with age, except for a peak in women ages 15-24. Getting an injection and seeing or giving blood are common triggers of fainting (also called syncope). Before fainting, most people have a sensation of lightheadedness, nausea, yawning, feeling warm, and vision and hearing changes (especially tunnel vision and a rushing sound in the ears).

People witnessing a faint often notice abnormal movements, including jerking movements and eye-rolling. Dilated (enlarged) pupils are sometimes noticed by careful observers. Seeing it happen to your child can be terrifying, but the most serious complication usually is hurting the face or head when falling.

He should consider getting future vaccines while lying down.

Dear Dr. Roach: Three months ago, I had a gallbladder operation. A plastic stent was placed. My primary doctor said not to worry about having it removed, but I’ve heard otherwise. So far, I haven’t had any pain. I’d like your opinion.

Y.F.

Dear Y.F.: A stent is a tube, usually plastic, placed inside a structure to keep it open. In the case of the gallbladder, a stent may be placed at the site of a blockage, and the bile fluid moves through it. Stents may be placed through the skin, by an endoscopy or during an open surgery.

About 10 to 30 percent of the time, the stent itself may become blocked. This usually causes pain, and may cause jaundice (yellow color of skin and eyes) or other symptoms (presumably the same or similar to the symptoms you had requiring the initial surgery). If that’s the case, the stent may need to be replaced.

The surgeon who placed the stent is the right person to ask about replacement, because your primary doctor (like me) may not have all the information or experience necessary.

Dear Dr. Roach: I recently found out that I have dysphagia. Can you explain this?

J.M.

Dear J.M.: I can explain to you what it is, but not why you have it. “Dysphagia” comes from the Greek roots for “bad eating,” and it describes a symptom, not a diagnosis.

Types of dysphagia often are separated into groups: those that originate in the mouth and pharynx (oropharyngeal dysphagia), and those that originate in the esophagus. In oropharyngeal dysphagia, the problem is in beginning to swallow, which may have associated choking or coughing. In severe cases, the food is aspirated (inhaled into the lung). This poses a high risk for lung infection and damage. In contrast, esophageal dysphagia usually has a sensation of food getting stuck in the neck.

Because there are many different causes of dysphagia, and some of them are serious, you need more information. A return to your doctor can help you get a diagnosis of why you have dysphagia.

Email questions to ToYourGoodHealth@med.cornell.edu.

LINKEDINCOMMENTMORE
Read or Share this story: http://detne.ws/29PKIXx